Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Worried (LIPODYSTROPHY, LIPOATROPHY, LIPOHYPERTROPHY, 2011)
Jul 20, 2011

I am 66 year old and was diagnosed positive about 5 years ago. I was overweight on went on a diet but have much muscle fat. I look lean in the face and my legs are thinning. I am on Atripla.

Response from Dr. Frascino

Hi.

Body shape changes can be associated with HIV/AIDS and some antiretroviral drugs. Lipodystrophy is the technical term for body shape changes. It includes lipoatrophy (fat loss) and lipohypertrophy (fat gain).

Lipohypertrophy results in fat accumulating in unusual places, such as the upper back ("buffalo hump"), the neck, breasts and/or inside the abdomen ("visceral fat"). The cause of HIV/AIDS-associated fat accumulation is not completely understood. Some protease inhibitors may contribute to the problem, as they may increase triglycerides and cause insulin resistance. You mention "muscle fat." I assume you mean "visceral fat," which is abnormal fat deep inside the belly that can make your abdomen protrude. Regular fat (subcutaneous fat) is just under the skin, and you can grab it between your fingers. Visceral fat can't be pinched, because it's deep inside and more firm. We do have one FDA approved drug to treat this problem. Its name is Egrifta, known generically as tesamorelin. It's expensive, only partially effective and has some limitations. See link below. It is however at least a first step in developing more effective treatments for this problem. I also recommend regular exercise and a healthy diet. That means you buy celery sticks and apples instead of Doritos and cupcakes! Exercise is always a good idea whether you have lipohypertrophy issues or not, because exercise makes us all look better naked!

Lipoatrophy is loss of fat in the extremities, buttocks and face. It can make your arms and legs look skinny and veiny, and give you a saggy butt. (Yeah I know, not attractive!) The most common cause of HIV-associated lipoatrophy are the thymadine analogues (the "d-drugs"): stavudine (d4T) and zidovudine (AZT, Combivir, Trizivir) and didanosine (ddI). The best way to deal with this problem is to avoid these drugs entirely, if at all possible. There are also several products that can be injected to fill out sunken cheeks (face fillers), such as poly-L-lactic acid (Sculptra). Check out the information in the Lipoatrophy Resource Center, which can be easily accessed on The Body's homepage.

Good luck. Be well.

Dr. Bob

help with my stomach (TESAMORELIN, EGRIFTA FOR LIPOHYPERTROPHY, 2011)Feb 11, 2011



Previous
textbook symptoms
Next
32 HIV antibody test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement